Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 264, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 23, 2009, 6:55 PM MDT for Weld County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2009, 6:55 PM MDT (00:55 UTC)
- Expired
- Aug 23, 2009, 7:27 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 37 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 3914 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 240055 SVRBOU COC123-240200- /O.NEW.KBOU.SV.W.0264.090824T0055Z-090824T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 655 PM MDT SUN AUG 23 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WELD COUNTY IN NORTHEAST COLORADO * UNTIL 800 PM MDT * AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF ROCKPORT...OR 30 MILES NORTHEAST OF FORT COLLINS...MOVING NORTH AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKPORT... NUNN...NATURAL FORT REST AREA AND CARR. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. && LAT...LON 4100 10431 4065 10450 4064 10493 4100 10494 TIME...MOT...LOC 0054Z 185DEG 28KT 4086 10467 $$
1 follow-up statement
000 WWUS55 KBOU 240127 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 727 PM MDT SUN AUG 23 2009 COC123-240137- /O.CAN.KBOU.SV.W.0264.000000T0000Z-090824T0200Z/ WELD CO- 727 PM MDT SUN AUG 23 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WELD COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA. LAT...LON 4100 10431 4065 10450 4064 10493 4100 10494 TIME...MOT...LOC 0127Z 185DEG 28KT 4111 10464 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:50 PM MDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 23, 2:50 PM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 PM MDT SUN AUG 23 2009 .SHORT TERM...MID-LEVEL MOISTURE STREAMING OVER THE STATE FROM THE SOUTH IS SUFFICIENT FOR AFTERNOON CONVECTION OVER THE MOUNTAINS. DRIER AIR IS SPREADING OVER THE PALMER DIVIDE WHICH SHOULD LIMIT ANY SHOWERS ACROSS THE PLAINS. SHOWERS WILL DISSIPATE AFTER THE SUN GOES DOWN. FOR MONDAY...MOISTURE ALOFT WILL CONTINUE INCREASING OVER THE STATE AS THE WESTERN U.S. TROUGH APPROACHES. BY MONDAY AFTERNOON... SEVERAL INGREDIENTS LOOK TO BE COMING TOGETHER...INCLUDING A JET OVER NORTHWEST COLORADO...THE DYNAMICS WITH THE TROUGH AND AN APPROACHING SURFACE FRONT FROM THE NORTH. SOUNDINGS FROM THE NAM SHOW PRECIPITABLE WATER VALUES AROUND ONE INCH. AT THIS TIME IT APPEARS THAT WINDS ALOFT WILL BE STRONG ENOUGH TO KEEP STORMS MOVING. HOWEVER...TRAINING OF STORMS MAY STILL BE POSSIBLE GIVEN THE SOUTHERLY FLOW AT LOW LEVELS. FOR THE TIME BEING WILL STICK WITH THE 30-40 PERCENT POPS THAT ARE IN THE FORECAST PACKAGE. INCREASING CLOUDS AS WELL AS THE FRONT MOVING THROUGH THE AREA WILL CAUSE COOLER AFTERNOON HIGHS ACROSS THE PLAINS. ALL OF THE FEATURES IN THE FORECAST PACKAGE HAVE BEEN IN PLACE FOR A FEW DAYS NOW. .LONG TERM...MODELS KEEP THE UPPER RIDGE CENTERED EAST AND SOUTHEAST OF THE FORECAST AREA MONDAY NIGHT THROUGH TUESDAY EVENING. A WEAK UPPER TROUGH MOVES ACROSS COLORADO EARLY WEDNESDAY MORNING INTO THE EARLY AFTERNOON. THE MODELS HAVE WEAKENED THIS UPPER FEATURE THE LAST FEW MODEL RUNS. THE FLOW ALOFT IS SOUTHWESTERLY AT 40 TO 60 KNOTS MONDAY NIGHT THROUGH TUESDAY NIGHT. WEAK ZONAL FLOW IS PROGGED ON WEDNESDAY AFTER THE TROUGH AXIS PASSES. THERE IS WEAK UPWARD VERTICAL VELOCITY PROGGED FOR THE FORECAST AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH WEAK DOWNWARD MOTION ON WEDNESDAY. THE BOUNDARY LAYER WIND PROGGS HAVE WEAK UPSLOPE OVER THE PLAINS AND FOOTHILLS MONDAY NIGHT INTO TUESDAY. WEDNESDAY AFTERNOON ALSO HAS WEAK EASTERLY FLOW FOR THE PLAINS. FOR MOISTURE...BOTH MODELS HAVE QUITE A BIT MONDAY NIGHT THROUGH TUESDAY EVENING. IT DRIES OUT A BIT...BUT NOT COMPLETELY FOR WEDNESDAY. DEW POINT PROGGS ARE IN THE MID 40S TO MID 50S F MONDAY NIGHT...LOWER 50S TO LOWER 60S F TUESDAY...WITH LOWER 40S TO LOWER 50S F WEDNESDAY. PRECIPITABLE WATER VALUES ARE IN THE 0.95 TO 1.20 INCH RANGE MONDAY NIGHT THROUGH TUESDAY NIGHT. THEY ARE IN THE 0.75 TO 1.00 INCH RANGE WEDNESDAY. THE THETA-E AXIS IS OVER THE WESTERN HALF OF COLORADO MONDAY EVENING. THERE IS A BROAD AXIS OVER MUCH OF THE FORECAST AREA TUESDAY. THERE IS A DECENT THETA-E AXIS OVER THE EASTERN BORDER AREA WEDNESDAY AFTERNOON. THERE IS SOME CAPE OVER THE PLAINS MONDAY EVENING...AND A BIT OVER THE FOOTHILLS AND WESTERN METRO AREA. CAPE IS MORE WIDESPREAD OVER THE FORECAST AREA ON TUESDAY...WITH THE BEST OVER THE PALMER RIDGE AND NORTHEASTERN CORNER. FOR LATE DAY WEDNESDAY...THERE IS A BIT LESS CAPE COMPARED TO TUESDAY...BUT THERE IT'S STILL AROUND. LAPSE RATE FIELDS KEEP A FAIRLY DECENT MID LEVEL CAP IN PLACE OVER MUCH OF THE PLAINS MONDAY EVENING...LATE DAY TUESDAY...AND LATE DAY WEDNESDAY. THE QPF FIELDS HAVE SOME MEASURABLE RAINFALL FOR THE FORECAST AREA MONDAY EVENING...LATE DAY TUESDAY...AND LATE DAY WEDNESDAY. ALTHOUGH THE GFS HAS CONSIDERABLY LESS THAN YESTERDAY'S 12Z RUN INDICATED. THE NAM STILL HAS MINIMAL AMOUNTS. WILL GO WITH 20%-30% POPS FOR THE AFTERNOON/EVENING PERIODS...WITH A FEW 10%S. MODELS DO HAVE MOISTURE...BUT THEIR VARIOUS PARAMETERS ARE LESS EXCITED ABOUT SIGNIFICANT POPS. FOR TEMPERATURES...TUESDAY'S HIGHS ARE A TAD COOLER THAN MONDAY'S. WEDNESDAY'S ARE UP 1-4 C FROM TUESDAY'S. FOR THE LATER DAYS... THURSDAY THROUGH SUNDAY...MODELS HAVE THE UPPER RIDGE BUILD INTO THE SOUTHWESTERN UNITED STATES WITH NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA THURSDAY...AND NORTHERLY FLOW ALOFT FRIDAY. THE UPPER RIDGE STAYS WEST AND SOUTHWEST OF COLORADO THROUGH SUNDAY... HOWEVER...NOW SOME OF THE MODELS SHOW A COUPLE WEAK UPPER TROUGHS/CLOSED LOWS TO OUR IMMEDIATE NORTHEAST AND EAST MOVING DOWN THE BACK SIDE OF AN EASTERN NORTH AMERICA MEAN TROUGH. WILL KEEP TEMPERATURES AT OR A BIT BELOW NORMALS AND SOME POPS GOING. && .AVIATION...ISOLATED HIGH BASED THUNDERSTORMS MAY MOVE OVER THE WESTERN SECTIONS OF DENVER THROUGH ABOUT 03Z. OTHERWISE...VFR CIGS AND VSBYS SHOULD PREVAIL. MOISTURE ALOFT WILL INCREASE OVERNIGHT AS AN UPPER TROUGH APPROACHES COLORADO FROM THE WEST. ANOTHER ROUND OF SHOWERS IS EXPECTED MONDAY AFTERNOON WITH A CHANCE FOR MVFR CIGS AND LOCALLY HEAVY RAINFALL. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. DANKERS/KOOPMEINERS
Hazardous weather outlook, Aug 23, 11:04 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1104 AM MDT SUN AUG 23 2009 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1104 AM MDT SUN AUG 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT INCREASING MID LEVEL MOISTURE WILL SUPPORT THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON AND EVENING. WARMER TEMPERATURES ALOFT OVER THE PLAINS SHOULD MINIMIZE THUNDERSTORM DEVELOPMENT EAST OF THE MOUNTAINS. PERIODS OF RAIN AND GUSTY WINDS WILL BE THE MAIN THREAT FROM THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR MUCH OF THE FORECAST AREA MONDAY AND TUESDAY. FROM MID NEXT WEEK INTO NEXT WEEKEND...THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/RJK
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.